West Virginia, 2020

Flooding and Heavy Rain in West Virginia, February 5 to 8, 2020

February 5 to 8, 2020 · NWS RNK · 11 events in 4 counties and zones

S. bringing abundant moisture northward and combined with a complex frontal boundary and several waves of low pressure to bring repeated rounds of heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A deep upper-level trough moved slowly across the central and eastern U.S. bringing abundant moisture northward and combined with a complex frontal boundary and several waves of low pressure to bring repeated rounds of heavy rainfall. Rainfall totals in a 72-hour period ending at 700 AM EST on February 7th ranged from 2 to 4 inches with isolated higher amounts, but most of the rain fell within a 48-hour period. Numerous NWS Cooperative stations reported record one-day February rainfall amounts ending on the morning of February 6th and/or 7th and numerous two-day all-time February records were also set. Some flash flooding occurred during the event as higher rates of rainfall occurred embedded within the overall rain pattern. A state of emergency was declared by the West Virginia Governor in Monroe and Greenbrier counties due to the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 5, 6:26 AM EST, 34 minutes earlier.

Area forecast discussion, Feb 5, 6:26 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
626 AM EST Wed Feb 5 2020

.SYNOPSIS...
A slow moving frontal boundary will bring abundant rainfall to the
region through Thursday night. Northwest flow, and falling
temperatures will allow for some mountain snow showers Saturday and
Saturday night. After a brief break from precipitation on Sunday,
showers return to the forecast Monday into Tuesday as an area of low
pressure moves eastward through the Tennessee Valley.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 615 AM EST Wednesday...

Little if any change has been made to the overall forecast this
morning. Only minor tweaks to hourly temperatures and dew points
were made to better reflect the latest conditions and expected
trends through mid-morning.

As of 200 AM EST Wednesday...

Areas of rain continue to stream northeast from eastern Kentucky
into parts of southeast West Virginia and southwest Virginia. The
southern extent of the measurable rainfall currently was
approximately near Route 460. As the day progresses, the axis of
this precipitation is expected to shift eastward in response to a
corresponding shift eastward of a deepening upper level trough
heading through the Four Corners region. Overnight, our region is
expected to directly underneath the best stream of precipitation
overrunning the area, with the potential for the rain to become
moderate to heavy after midnight.

To account for this increased precipitation, with the anticipation
of even greater amounts heading into Thursday and Thursday night, we
have issued a Flood Watch for the far southwest counties of our
forecast area. While we may see some flooding late tonight, the
better chances will come during the Thursday and Thursday night time
frame. Other sections of our forecast area, especially portions of
Southside Virginia and neighboring sections of north-central North
Carolina, may also be placed under a Flood Watch by the upcoming
daytime shift. Flooding in this area more wouldn't likely start
until the day Thursday, therefore, we have a little bit more time to
assess its potential, amounts, timing, etc.

At the surface, we will be watching for a ridge of high pressure to
head south along the lee of the Appalachians, reaching the eastern
half of the region by this afternoon. This will have the effect of
placing a stable layer in the low levels of the atmosphere
underneath a strengthening southwest jet at 850mb, that will only
increase in speed as we head into the tonight time period. This will
set-up a strong inversion across the area, and allow for cooler
temperatures today for northeastern sections of the region as
compared to those realized on Tuesday. This same feature will also
allow for cooler temperatures tonight, especially central and
northeastern sections, as compared to those expected this morning.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 400 AM EST Wednesday...

Gulf moisture will continue to be advected northward into the region
Tuesday to feed the approaching cold front.  Consistent rain is
expected to fall throughout Thursday, with heaviest amounts on
Thursday afternoon.  Rainfall totals are forecast to be in the 2-4
inch range, making flooding the greatest concern for Thursday and
Friday. Highest accumulations are expected in northwest NC into the
southern Piedmont.  Some severe weather is possible in northwest NC
and southside VA, which could compound the flooding concerns already
present, as the higher precipitation rates in these storms could
cause some rapid-rise localized flooding.

The cold front will pass Friday morning, bringing most of the region
out of the rain. Some upslope showers and snow showers behind
the front could occur along the mountains. Snow accumulations
would be light, maxing out in the 1-2 inch range along some of
the higher points in Western Greenbrier. Saturday night into
Sunday morning could see some light snow come closer to the Blue
Ridge from a weak shortwave passing over the area from the
North.

Temperatures are warm through Friday morning until the front passes.
Thursday will see highs in the upper 50s/lower 60s, but the weekend
will be closer to what one expects to see in February.  Highs in the
30s/40s, lows dipping into the 20s.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 PM EST Tuesday...

After some lingering upslope precipitation west of the Blue Ridge into
Sunday, high pressure will build over the eastern US with quiet weather
into the first part of next week. An approaching front will then bring
our next chance for precipitation by Monday night.

&&

.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
As of 615 AM EST Wednesday...

Ceilings will continue to trend lower from west to east during
the course of the day. Currently IFR/MVFR ceilings prevailed
across southeast West Virginia, south into the Northern
Mountains of North Carolina. Patchy light rain was occuring
across western and northern sections of the region. As the day
progresses, the rain is expected to expand in coverage to the
east and increase in intensity. By this evening LIFR/IFR
ceilings will be common across the area, along with a mix of VFR
and MVFR visibilities for rain and patchy light fog. These
conditions are expected to continue through tonight. Winds will
generally be on the light side except for at the higher ridge
tops. However, a persistent inversion is expected across the
area thanks to the axis of an area of high pressure heading
south along the lee of the Appalachians. Above this inversion,
850mb winds will be increasing during the day, and even more so
tonight. Areas of low level wind shear are expected thanks to
this scenario.

Confidence in the above aviation scenario is moderate.

Extended Aviation Discussion...

Widespread moderate to heavy rainfall is expected across the
entire forecast area late Wednesday night through early Friday,
with the heaviest rainfall, potential thunderstorms, and gusty
winds most likely during the Thursday afternoon/Thursday evening
period. Rainfall amounts of 2-4 inches, locally more, are
expected during this time frame. Aviation conditions will be
poor through the entire period favoring IFR-MVFR at best. Rain
showers Friday will transition to mountains snow showers and
snow flurries Friday night. Scattered rain and snow showers with
sub-VFR conditions are possible during the weekend.

&&

.HYDROLOGY...
As of 445 PM EST Tuesday...

Despite a still considerable range of solutions, the consensus of
met models continue to advertise a winter-time heavy rain event for
portions of the area Wed-Fri as discussed in the short-term forecast
section above. As also mentioned it is early yet for any type of
headline, but a flood watch seems probable by sometime tomorrow
if trends persist. Previous discussions have also mentioned the
ensemble hydro models, which have been suggesting a high
likelihood of at least minor river flooding and decent
probabilities of something more, perhaps moderate to major flood
categories for several days now. That continues to be the case
on most of the ensembles, with a slight shift south and east.
The deterministic forecast window from the various (4) River
Forecast Centers that serve the Blacksburg Hydrologic Service
Area (HSA) are just reaching the point where all or most of the
QPF is being incorporated into the models. The focus of heaviest
rainfall and subsequent river flooding seems to be further east
and narrowing in primarily on parts of the Yadkin, Dan and
lower Roanoke River basins. The 12z operational GFS QPF was the
most bullish among the larger-scale models, especially across
the Dan where a significant flood along the mainstem remains
possible. Still too early to buy fully into any solution as a
50-mile shift in the axis of heaviest rainfall would change the
outcome considerably. RFC forecasts will be updated after 00z
this evening if significant changes need to be made.

In addition, the updated (20z/Feb. 4) Excessive Rainfall
Outlook from the Weather Prediction Center (WPC) has been
elevated to a Moderate Risk for rainfall exceeding flash flood
guidance (the amount of rain in a specific duration needed to
bring most streams to bankfull) across northwest NC and into
south central VA from Thursday to Friday morning. This covers
primarily the upper Tennessee basins, upper New, upper Yadkin
and much of the Dan River basin. Current 6-hour flash flood
guidance ranges generally from 2 to 3.5 inches across these
basins. But this could be a more prolonged event with 48-hour
totals that could exceed 5 inches or more and guidance will drop
quickly as the rain falls. Current river flows are fairly close
to seasonal median flows across most of the affected river
basins so it is not unusually wet preceding this event, which
could be a slight limiting factor. Rapid-response small stream
and urban flooding would also be possible if the forecast
rainfall materializes and will be addressed in shorter-fuse
products.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from late tonight through Friday morning for
     VAZ015>017-032.
NC...Flood Watch from late tonight through Friday morning for
     NCZ001>003-018-019.
WV...None.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...VFJ
LONG TERM...RCS
AVIATION...DS/KK/RAB
HYDROLOGY...PC/VFJ
Hazardous weather outlook, Feb 5, 5:02 AM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
502 AM EST Wed Feb 5 2020

VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-061015-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
502 AM EST Wed Feb 5 2020

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight risk of excessive rainfall which could result in
flooding Wednesday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ033>035-043>047-058-059-061015-
Stokes-Rockingham-Caswell-Yadkin-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
502 AM EST Wed Feb 5 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and west central Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a moderate risk of excessive rainfall which could lead to
flooding Thursday and Thursday night. River flooding is also
possible, especially along the Dan River, Friday and into this
weekend.

Thunderstorms are possible Thursday into Thursday night for parts of
the area. It's possible that the stronger storms may contain damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ015>017-032-061015-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-Patrick-
502 AM EST Wed Feb 5 2020

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms are possible Thursday into Thursday night for eastern
parts of the area. It's possible that the stronger storms may contain
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy rain, 5 flood. Local standard time, as filed.

Heavy Rain, Mercer

When
February 5, 7:00 AM EST to February 7, 7:00 AM EST
Where
Mercer County, 0.46 mi NNW of Lilly Grove
Reported by
COOP Observer
Coordinates
37.386, -81.082

The NWS Cooperative station at Princeton (PRIW2) set a daily rainfall record of 1.37 inches for the 24-hour period ending at 700 AM on February 6th. The previous date record was 1.14 inches in 1955. The station set another date record in the ensuing 24-hour period ending at 700 AM on the 7th, with 1.53 inches, breaking the previous record of 0.76 inches in 1955. Nearly complete station data exists back to 1941, with some additional records back to 1900.

Heavy Rain, Summers

When
February 5, 7:00 AM EST to February 7, 7:00 AM EST
Where
Summers County, 0.63 mi SSW of Bellepoint
Reported by
COOP Observer
Coordinates
37.641, -80.883

The NWS Cooperative station at Bluestone Lake (BLUW2) set a daily rainfall record of 1.47 inches for the 24-hour period ending at 700 AM on February 6th. The previous date record was 1.42 inches in 2010. The station set another date record in the ensuing 24-hour period ending at 700 AM on the 7th, with 1.15 inches, breaking the previous record of 1.06 inches in 1955. Nearly complete station data exists back to 1944.

Heavy Rain, Summers

When
February 5, 7:00 AM EST to February 7, 7:00 AM EST
Where
Summers County, 0.5 mi WSW of Alderson
Reported by
COOP Observer
Coordinates
37.727, -80.658

The NWS Cooperative station at Alderson (ALDW2) set a date rainfall record of 2.20 inches for the 24-hour period ending at 700 AM on February 6th. The previous date record was 1.33 inches in 1955. The station also set a two-day February rainfall record with 3.03 inches ending at 700 AM on the 7th. The old two-day February record was 2.73 inches Feb. 16-17, 2003. Nearly complete station data exists back to 1945 at this site.

Heavy Rain, Greenbrier

When
February 5, 7:00 AM EST to February 7, 7:00 AM EST
Where
Greenbrier County, 0.74 mi NW of White Sulphur Spgs
Reported by
COOP Observer
Coordinates
37.788, -80.308

The NWS Cooperative station at White Sulphur Springs (WSUW2) set a date rainfall record of 1.34 inches for the 24-hour period ending at 700 AM on February 7th. The previous date record was 1.15 inches in 1956 and 1933. It was the 3rd wettest two-day rainfall in February with 2.18 inches ending at 700 AM on the 7th. Nearly complete station data exists back to 1921 with broken data back to 1888 at this site.

Heavy Rain, Mercer

When
February 6, 12:00 AM EST to February 7, 12:00 AM EST
Where
Mercer County, (Blf)mercer Co Arpt
Reported by
ASOS
Coordinates
37.300, -81.220

The ASOS climate station at Bluefield Airport (BLF) set a daily rainfall record of 2.09 inches for the 24-hour period ending at midnight on February 7th. The old record was 1.55 inches set in 1955. It was also the 2nd highest February one-day rain since records began in 1909, the record is 2.66 inches set February 27th , 1987. In addition, it was the 2nd wettest two-day event in in February at Bluefield with 2.69 inches, behind 1987 at 2.95 inches.

Heavy Rain, Summers

When
February 6, 7:00 AM EST to February 7, 7:00 AM EST
Where
Summers County, 0.81 mi NE of Glenray
Reported by
COOP Observer
Coordinates
37.727, -80.658

The NWS Cooperative station at Alderson (ALDW2) set a daily rainfall record of 2.09 inches for the 24-hour period ending 700 AM EST on February 6th, breaking the old record of 1.33 inches set in 1955. It was also the 2nd highest one-day rain in February, behind the existing record of 2.69 inches on Feb. 21, 1953 (nearly complete data since 1944).

Flood, Greenbrier

When
February 6, 10:37 AM EST to 10:37 PM EST
Where
Greenbrier County, 2.52 mi SSE of Blue Sulphur Spgs to 2.29 mi WNW of North Caldwell
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.787, -80.631

Blue Sulphur Springs Road was flooded where it crosses over Muddy Creek.

Flood, Mercer

When
February 6, 11:30 AM EST to 6:45 PM EST
Where
Mercer County, 1.09 mi ENE of Willowton to 0.39 mi NE of Willowton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.358, -80.863

The East River at Willowton (ERVW2) crested above the flood stage of 9 feet, reaching 10.30 feet at 1400 EST on the 6th. This is the highest stage in the short period of record at this gage.

Flood, Monroe

When
February 6, 12:15 PM EST to February 7, 3:45 AM EST
Where
Monroe County, 1.39 mi NNW of Red Sulphur Spgs to 3.22 mi NNW of Assurance
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.520, -80.775

Monroe County had flooding serious enough to warrant state of emergency declaration. Indian Creek at Red Sulphur Springs (INCW2) crested above flood stage of 8 feet at 12.01 feet on the evening of the 6th. This was the 3rd highest crest in the short period of record at this gage (since 2012). Several roads along Indian Creek were flooded.

Flood, Greenbrier

When
February 6, 12:45 PM EST to February 7, 12:45 AM EST
Where
Greenbrier County, 2.78 mi SW of Rainelle to 1.17 mi N of Quinwood
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.937, -80.810

Multiple creeks were reported out of banks across all of Greenbrier County with roads closed in White Sulphur Springs, Lewisburg and Crawley. Anthony Creek near Anthony (ANYW2) crested at 13.12 feet, just below the estimated flood stage of 14 feet late on February 6th. The Meadow River at Hines (HNEW2) crested at 15.44 feet, over the Flood Stage of 14 feet on the afternoon of the 7th.

Flood, Mercer

When
February 6, 1:20 PM EST to February 8, 1:35 AM EST
Where
Mercer County, 3.78 mi NW of Mc Comas to 0.79 mi NNW of Arista
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.411, -81.357

Flooding was reported countywide across Mercer County with many streams and rivers out of their banks. The Bluestone River near Spanishburg (SPNW2) rose above flood stage of 12 feet midday on February 6th after roughly 1 to 1.5 inches of rain had fallen across parts of the county. The river crested the morning of the 7th at 16.81 feet, over the Moderate flood stage of 15 feet. The river flooded portions of Route 19 and Route 10 and caused the evacuation of some mobile homes, including a rescue done by boat. Another person was rescued from their car after driving into flood waters on Route 19 from the Bluestone River. This was the 3rd highest stage at this gage since records began in 2010 and the highest since March 2015. There was a public report of water flowing over Lorton Lick Road from Lorton Lick, making the road impassable. A large mudslide was reported along Ingleside Drive just outside the Bluefield, WV city limits.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873452, 873453, 874726, 874729, 873450, 873451, 874730, 874762, 874773, 874731, 874490.